A life-threatening condition characterized by dangerously high levels of serotonin in the body. Serotonin is a neurotransmitter, a chemical messenger that carries nerve impulses between neurons (nerve cells), and it is an important regulator of mood, attention, and pain perception. It also helps regulate digestion, blood flow, and breathing. Some medicines used to treat depression, such as selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs), work at least in part by raising levels of serotonin in the brain.
A number of other types of medicine, including certain drugs for migraine, pain medicines, antinausea drugs, and herbal supplements such as St. John’s wort, as well as certain illegal recreational drugs such as Ecstasy (MDMA) and LSD, can affect serotonin levels. Serotonin syndrome can occur when these drugs interact, excessively raising serotonin levels and causing such symptoms as extreme restlessness, confusion, hallucination, rapid heartbeat, changes in blood pressure, nausea, seizure, and coma.
Doctors can diagnose serotonin syndrome based on the person’s medical history, any drugs the person has been taking, and possibly results of laboratory tests that detect and measure the level of various drugs in the body. Treatment usually consists of ceasing to use any drugs the person takes that may be raising serotonin levels. In extreme cases, the person may need to be monitored in the hospital; symptoms usually go away within 24 hours. Sometimes muscle relaxants are used to calm agitation and seizures, and serotonin-blocking agents such as cyproheptadine may be used to lower serotonin levels. Other drugs may be used to raise or lower blood pressure. To help prevent serotonin syndrome, be sure to let your doctor know about all the drugs and supplements you take, especially those that are thought to raise serotonin levels.